Alert archive / Virginia / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 2, NWS Blacksburg, VA

March 23, 1995Giles County, Montgomery County, Pulaski County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 23, 1995, 4:10 AM EST for Giles County, Montgomery County, Pulaski County, Virginia. It was in force for 50 min.

The area

The counties it named.

The facts

Issued
Mar 23, 1995, 4:10 AM EST (09:10 UTC)
Expired
Mar 23, 1995, 5:00 AM EST
In force
50 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Giles County, VA, Montgomery County, VA, Pulaski County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1995-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1995-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2929 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 230912 RRA
SVRRNK
VAC021-071-121-155-231000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 AM EST THU MAR 23 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  500 AM EST
FOR THE FOLLOWING COUNTYS...
 
IN SOUTHWEST VIRGINIA
 
   ...EASTERN BLAND COUNTY...GILES COUNTY
   ...NORTHERN MONTGOMERY COUNTY...NORTHERN PULASKI COUNTY
 
AT 410 AM EST DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ROCKY
GAP... 55 MILES WEST OF ROANOKE VIRGINIA MOVING EAST AT 50 MPH. THIS
STORM WILL MOVE THROUGH THE COMMUNITIES OF MOUNTAIN LAKE AND NEWPORT BY
435 AM. WINDS GUST IN EXCESS OF 58 MPH CAN BE EXPECTED WITH THE PASSAGE
OF THIS STORM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR DBUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
RMG/DSD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 2:30 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Mar 23, 2:30 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 AM EST THU MAR 23 1995

RECOMMENDATIONS...

ALL... TDY- BCMG MO CLDY/40 POP FOR RW/TRW.  TNT- DEC CLDS.  TMRW-  MO
SNY.   BELIEVE TEMPS 1/2 TO 1 CAT COOLER TMRW THAN TDY IN GNRL.

WBC...HIGHS TDY- ARND 60 HIGHLANDS...60 TO 65 ELSE.  TNT- ARND 40 XCP
CLR IN HIGHLANDS.

CRW...HIGHS TDY- ARND 60.  LOWS TNT MID TO UPR 30S.

RDU...HIGHS TDY- LOW 60S MTNS...MID TO UPR 60S PIED.  TNT...LOWS ARND 40
MTNS...LOW 40S PIEDMONT.

DISCUSSION...

ECLIPSE AND AWOS OBS FRUSTRATING AT NIGHT...CANNOT GET FEEL FOR WHAT
CLDS ARE DOING OUT THERE.  AT ANY RATE... BOTH KFCX AND KMRX OBS SHOWING
NOTHING IN THE WAY OF PCPN.  06Z ANALYSIS HAS LOW PRES CNTR OVR SRN IL.
FNTL BNDRY XTNDED FM LOW ACRS SRN KY TO SOUTH OF TRI TO SOUTH OF ILM.

TSTM ACTIVITY OVR ERN KY AND FAR WRN WV COINCIDENT W/ 70 PCNT RH. NGM
CONTS TO BE CONSISTENT WITH EVOLUTION OF FEATURES AND ETA HAS ADJUSTED
ITSELF FM 22/12Z TO 23/00Z TO BE SIMILAR TO NGM.  CLDS AND CHC OF PCPN
TDY AS 70 PCNT AREA AND WEAK VERT MOTION ASSOCIATED W/ LOW PRES CNTR MV
ACRS FA. TSTM OR TWO CANNOT BE RULED OUT EITHER.  DRIER AIR THEN RETURNS
TO RGN SO WD XPCT RAPID RTN TO CLR SKIES.

500 MB LOW PERSISTS SLOW TO EXIT NRN NEW ENGLAND AREA DURG FCST PD.
VORT MAX ROTATING ARND LOW TNT BRINGS W/ IT ANOTHER PUSH OF CLDR AIR.
THIS IS SEEN BY CLG TEMPS AT H85 AND L.I. GRADIENT FM GRIDDS.  THIS SHD
BRING SLIGHTLY CLR TEMPS TO FA FOR TMRW AS PER MOS GDNCE.

HAPPY TO FIND MYSELF IN BTR AGREEMENT WITH SWODY1 TDY.  LOOKS LIKE BEST
DYNAMICS TO STAY AWAY FM FA.

DESROSIERS

FPCN20CWUL/q$ FPCN20 CWUL 230723
3

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 4:10 AM ESTSevere Thunderstorm WarningRNKBland26 min
Mar 23, 4:54 AM ESTSevere Thunderstorm WarningRNKFloyd, Roanoke37 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.